3

For a few weeks now, I have had inexplicable rashes on the backs of my legs, behind the knee area. It looks like some odd highly-localized form of eczema. They are sometimes itchy, and they get better and worse over time, but never quite go away. What might be causing them? I don't have this skin phenomenon anywhere else on my body:

enter image description here

  • 7
    I'm voting to close this question as off-topic because this is localised and is unlikely to help other people. If you are worried about a health condition, see your GP / Doctor. – Tim Apr 2 '15 at 20:03
  • 1
    Hmm... I had this problem a few weeks ago. It just went away on it's own. I don't know what it is, it just seems to come and go as it pleases. – L.B. Apr 3 '15 at 16:56
  • 1
    @Tim, you're saying this is unlikely to help other people, but I'm sure Jez is not the first person to get rashes on the back of his knees. If I ever get this condition, I will probably see a doctor, but I typically consult the internet also, in which case, this question would certainly be useful to me. – Garrett Apr 12 '15 at 4:24
  • Eczema's causes can be quite mysterious for some. I've had eczema all my life, and I still haven't figured out what causes it for me. In addition to the good suggestions given by @michaelpri and the ones you'll find on WebMD, you might try sun exposure. 20-30 min of deliberate sun exposure ("laying out"), particularly to sun-affected areas, does a great deal to help my eczema (which is one of those cases much worse than yours). In fact, it heals my skin more that all of the other methods I've tried combined (and beli – honkaboy Aug 14 '15 at 15:38
  • 3
    No one can establish a certain diagnosis over the internet, personal medical advice has to be given by a physician in person, which is why those questions are strictly off-topic here. I hope you have resolved the issue by now anyway. VTC – Lucky Feb 18 '17 at 23:34
6

From the picture and the symptoms you mentioned, especially the itchiness, it seems that you are right about it being that being eczema. Also, eczema is common behind the knees. From that picture though, it does not seem like that eczema is very bad. There are a lot of worse cases. Though there is still some dispute in the medical world, one study1 says that the cause of eczema is a bacteria that lives on the skin. This bacteria blocks the sweat ducts, which causes a reaction in the immune system that causes irritation, itchiness, and rashes.

WebMD2 says that it is likely that the immune system causes the reaction, but they also provide some other possible causes, such as genetics (eczema is usually common in families), certains environments you may be, and skin irritants like chlorine, makeup, and even some soaps and cleansers. It is likely that these skin irritants cause the bacteria mentioned above to react, which in turn cause the immune system to create rashes and irritation on certain parts of the skin.

Tips for treating eczema

Other than drugs that can be prescribed by your doctor, there are a few things you can do to help treat eczema.

  • Use more mild soap - some soaps can cause dry skin; these are the types of soap that tend to irritate eczema; try to get soaps that won't make your skin dry (usually your doctor can recommend a brand)

  • Showering - taking long, hot showers can also cause your skin to dry up; instead take shorter, warm (not hot) showers

  • Reduce stress - stress can be a factor for an irritation in your body; just relax sometimes; also, try to get more sleep

  • Petroleum jelly - using petroleum jelly on the spot of the eczema can help relieve the need to scratch

  • Moisturize your skin - dry skin is a side effect of eczema, so moisturizing your skin is important


[1] National Eczema Association - Study Reveals the Cause of Eczema

[2] WebMD - Eczema Health Center

| improve this answer | |
  • So essentially use sensitive soaps and such like? – Tim Apr 4 '15 at 16:06
  • @Tim Yeah mostly, I'm still doing a little more research into preventing it – michaelpri Apr 4 '15 at 16:07
  • what temperature is considered to be warm? – Ooker Jun 4 '15 at 12:21
1

I have had this behind only one knee since shortly after I had 4x CABG at the age of 48. The doctor said is could be caused from a reaction to the cardiac meds I take. I take 25mg Metoprolol, 25mg, of Losartan Potassium, and 40mg of Simvastatin.

The doctor, though not a dermatologist said that is the likely cause. I can't really stop taking the drugs to see if it goes away.

I use Cortaid 10% and if I use it regularly it keeps the itching down which causes all of the problems to begin with. Sometimes the itching is so intense I scratch until the little bumps bleed.

| improve this answer | |

Not the answer you're looking for? Browse other questions tagged or ask your own question.